Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

What is the reason for nocturnal heart palpitations?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
For a while now, I have been having mysterious nocturnal heart palpitations. In the past, I have had extensive cardiac workup, happily with no problems found, however sadly, no answer as to why this is happening. After about 12 years of dealing with this, they stopped and I have had not one episode in almost 2 years. Just a few days ago, it happened again and I ended up in the ER. The doctor said the labs were normal, said even though the EKG said abnormal, he said it was okay because it was all sinus tach. However, I am concerned because it happens almost like clockwork at about 2:00 a.m. waking from a dead sound sleep. My heart beats so fast I begin to get dizzy, get nauseous, and feel like I am going to pass out (even though I was just asleep). I am currently being treated for erosive esophagitis and felt that perhaps it was my acid that was causing this as I also belch a lot during one of these episodes. Today, my left shoulder hurts a lot and just my palms get really sweaty. I thought maybe I just worked too hard in the yard yesterday. I am open to any suggestions, whether it be an electrical problem with me heart, panic attacks in my sleep, etc. Please let me know what your thoughts are.
Posted Sat, 28 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Rakesh Karanwal 14 hours later
Brief Answer: Please Undergo Holter Monitoring and EPS test Detailed Answer: Hi ma'am, Thanks for your query. Firstly, in order to PINPOINT the exact cause of your problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, may I request you to kindly provide additional information as follows :- # Whether palpitations occur- and stop- abruptly ? How long does an episode last? # Due you have mental stress/chronic anxiety or depression? # Are you taking Albuterol in tablet form at bedtime? # Names of medication for GERD? Nevertheless- pending receipt of additional information- the most possible causes of your symptoms are :- * Electrical conduction defect in the heart (called Paroxysmal Supraventricular (Atrial) Tachycardia) or a benign condition called Mitral valve prolapse. It would therefore, be ideal if you can upload your ECG and Echo report. To diagnose the type of electrical conduction defect, I will STRONGLY RECOMMEND that you undergo 24 hours Holter Monitoring, which will capture the episode and can then be analyzed by your cardiologist, who will then put you on appropriate anti-arrhythmic drug to prevent further episodes. * Albuterol-induced : Albuterol, particularly if taken in tablet form at bedtime, is liable to cause palpitations + associated symptoms. In that case, you may stop the night dose of tablet (in case you are taking it), and instead, take it in inhaler form. Albuterol, in high doses, can also cause sweaty palms and tremors of fingers. * Anxiety Depression (Neurotic Depression) which is characterized by disturbed sleep and early wakefulness. Acute Panic attacks can occur when awake. Incidentally, sweaty palms is a feature of anxiety. If Holter test fails to reveal any abnormality of electrical conduction, Electro-Physiological Study (EPS) is the diagnostic test. If both tests are negative/inconclusive, long-term treatment with a combination of an anti-depressant + anti-anxiety drug, will show excellent results. * Lastly, acidity is increased when the stomach is empty. Stomach is therefore liable to be empty at around 2AM. Increased acidity and irritable stomach tends irritate the base of the heart (base of the heart lies just above the stomach) and cause palpitations. Consult your doctor/cardiologist and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor